July 1985

Safety of Phenylpropanolamine-Reply

Author Affiliations

Department of Pediatric Neurology University of Iowa Hospitals and Clinics Iowa City, IA 52242

Am J Dis Child. 1985;139(7):652-653. doi:10.1001/archpedi.1985.02140090013010

In Reply.—Dr Appelt's criticisms illustrate the problems of determining causality from data in individual case reports. While I agree that pathogenesis of phenylpropanolamine-associated neurologic disorders has not been completely determined, the available evidence clearly indicates that phenylpropanolamine can produce hypertension and potentially serious neurologic complications, particularly when ingested with drugs such as caffeine and ephedrine.1-3 Moreover, as Dr Appelt implied, hypertension due to phenylpropanolamine is probably dose related and more likely occurs when dosages exceed the recommended dosage for most OTC cold remedies or diet aids. Although case reports such as ours lack the scientific exactness of double-blind studies, such cases do alert physicians and the general public regarding potential, serious side effects from commonly available drugs. Clearly, the previously published case reports, notably those of Mueller,1 led to increased public awareness of possible toxicity and to the appropriate restriction by the Federal Drug Administration of combination

First Page Preview View Large
First page PDF preview
First page PDF preview